Virginia, 2013

Winter Weather in Virginia, December 10, 2013

December 10, 2013 · NWS LWX · 13 events in 13 counties and zones

A fast moving upper level disturbance and jet max moved across the region and mid level convergence led to snow banding across Northern Maryland. Banding led to 1-2 inches an hour in some locations.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A fast moving upper level disturbance and jet max moved across the region and mid level convergence led to snow banding across Northern Maryland. Banding led to 1-2 inches an hour in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 10, 3:19 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Dec 10, 3:19 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 AM EST TUE DEC 10 2013

.SYNOPSIS...
A POTENT UPPER-LEVEL DISTURBANCE WILL PASS THROUGH THE REGION
TODAY. ARCTIC HIGH PRESSURE WILL BUILD OVERHEAD TONIGHT THROUGH
THE END OF THE WEEK. LOW PRESSURE MAY IMPACT THE REGION THIS
WEEEKND.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LTST SFC ANALY DEPICT LOPRES IN WRN VA/NC. LOW A SFC REFLECTION OF
VORTMAX/RRQ OF 180 KT UPR JET. ASSOCD PCPN HAS RAPIDLY BEEN FILLING
IN ACRS THE OH/TN VLYS...AND IS ON THE WRN DOORSTEP ATTM. GDNC IN
GOOD AGREEMENT THAT THIS WL BE TRACKING ACRS CWFA...PRIMARILY BTWN
12-18 UTC.

THE ARRIVAL OF THIS PCPN WL PROVIDE ENUF MIXING TO ERODE FOG
CURRENTLY IN PLACE. A STRIP OF DENSE FOG RESIDES FM CHO-IAD. TRENDS
SINCE 04Z INDICATE A SLOW IMPRVMNT HAS BEGUN...AND HV ALLWD DENSE
FOG ADVY TO EXPIRE AT 08Z. AFTER THAT...VSBY STILL WONT BE
GREAT...AS FOG RESTRICTIONS WL BE REPLACED W/ SNOW RESTRICTIONS.

THE FEATURES RESPONSIBLE FOR THE SNOW LOOK TO BE PROGRESSIVE.
BUT...LIFT VIGOROUS AND H7-5 F-VECTORS DO POINT TO MESOSCALE
BANDING. WHILE MAX LIFT NOT EXACTLY IN DENTRITIC GROWTH ZONE...A
THIRD TO HALF INCH LIQ QPF SUGGESTS THAT WRNG CRITERIA THREATENED.
CANNOT PLACE EXACTLY WHERE THE BANDS WL SET UP /LTST HRRR AND WRF
RUNS SUGGEST CHO-DCA-MTN/...FEEL FAIRLY CONFIDENT THAT LCLLY HIER
AMTS PSBL. GFS SUGGESTS THAT THE BAND MAY BE NW OF CURRENT 3-6
INCH FCST STRIPE. CONFIDENCE DIMINISHES TWD EZF AND SRN MD DUE TO
LOWER SNW RATIOS AND MDL SNDGS SUGGESTING PL WL MIX IN. BOTH OF
THESE FACTORS WL REDUCE SNW TTLS.

IN LIGHT OF 00Z GDNC...POTL FOR HIER TTLS...AND NOT CERTAIN BANDS
WL BE W/IN PREVIOUS WRNG AREA...HV OPTED TO WIDEN WRNG AREA TO INCL
LUA-FDK ON THE NW AND CHO- OMH ON THE SE. TIME FRAME NOT EXTENDED
AS GDNC STILL PRETTY INSISTENT THAT SNOW SHUD BE ENDING BY 18Z.
MAY EVEN SEE BRIGHTENING SKIES BEFORE SUNSET. ONCE SNOW
STARTS...TEMPS CHGG LTL...AND FCST MAXT REFLECTS THAT.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
HIPRES BLDS TNGT...WL BE ARND THRU WED NGT. SUBSIDENCE INCREASES
RAPIDLY...PROVIDING ONLY A SMALL WINDOW FOR UPSLP SHSN THIS EVNG.
OTRW...MOCLR SKIES AND CAA DOMINATE THE PD. TOOK MOS BLEND FOR
TEMPS.
&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A LONG WAVE TROUGH SHOULD MOVE OFF THE EAST COAST FRIDAY AS HIGH
PRESSURE MOVES TO OUR SOUTH. A SLIGHT RELIEF IN TEMPERATURES IS
EXPECTED SATURDAY AS RETURN FLOW BRINGS TEMPS IN THE 40S INTO THE
REGION. A COLORADO LOW IS EXPECTED TO FORM MID WEEK AND TRAVEL CLOSE
TO THE GULF STATES BEFORE MAKING A TURN UP THE TN VALLEY AND TOWARDS
THE MID ATLANTIC. BOTH THE GFS AND ECMWF ARE ON BOARD WITH THIS
TREND AND A WINTRY MIX IS EXPECTED AS IT APPROACHES THE MID
ATLANTIC. PTYPE AND TIMING SPECIFICS ARE STILL IN QUESTION. LOW
PRESSURE MOVES TOWARDS NEW ENGLAND SUNDAY AND BREEZY COOLER
CONDITIONS ARE EXPECTED FOR THE MID ATLANTIC.
&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
LIFR STILL WIDESPREAD...BUT FOG SHUD BE LIFTING BEFORE DAWN.
HWVR...VSBY RESTRICTIONS DUE TO FOG WL BE REPLACED BY RESTRICTIONS
DUE TO SNOW. ONSET PRIOR TO 12Z. POOR CONDS WL CONT THRU 18Z.

VFR TNGT-FRI UNDER HIPRES. DIMINISHED CIGS/VSBYS PSBL SAT AHD OF
THE NEXT SYSTEM TO IMPACT THE RGN.
&&

.MARINE...
WNDS BLO 10 KT ATTM. MIXING REMAINS POOR THRU THE DAY. HWVR...AS A
DISTURBANCE GLIDES BY...PROVIDING A PD OF SNOW...PERHAPS MIXED W/ PL
AND A LTL RA IN THE MID BAY...SOME GDNC SUGGESTING WNDS WL PICK UP.
HV NOT FLLWD THAT SOLN ATTM...AND HV CAPPED WNDS AT 15 KT. WL NEED
TO MONITOR IN CASE A SCA REQD.

IN THE WAKE OF THE LOW...COLD AIR WL STREAM IN...PROVIDING A SETUP
FOR MORE FVRBL MIXING. WL KEEP SCA IN PLACE TNGT. WNDS DIMINISH FOR
WED UNDER HIPRES...WHICH WL BE ARND THRU FRI. A DISTURBANCE MOVE
INTO OVR THE WATERS SAT.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER STORM WARNING UNTIL 2 PM EST THIS AFTERNOON FOR DCZ001.
MD...WINTER WEATHER ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
     MDZ003-016>018-501-502.
     WINTER STORM WARNING UNTIL 2 PM EST THIS AFTERNOON FOR
     MDZ004>007-009>011-013-014.
VA...WINTER WEATHER ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
     VAZ028-055>057-503-504.
     WINTER STORM WARNING UNTIL 2 PM EST THIS AFTERNOON FOR
     VAZ025>027-029>031-036>040-042-050>054-501-502.
WV...WINTER WEATHER ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
     WVZ050>053-055-501>506.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
     WEDNESDAY FOR ANZ530>543.

&&

SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...HAS
AVIATION...HTS
MARINE...HTS
Hazardous weather outlook, Dec 10, 2:53 AM EST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 AM EST TUE DEC 10 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
111000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
253 AM EST TUE DEC 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE BALTIMORE-WASHINGTON
METROPOLITAN REGION. A WINTER WEATHER ADVISORY IS IN EFFECT FOR
SOUTHERN MARYLAND AND THE NORTHERN PIEDMONT. ON AVERAGE...3 TO 6
INCHES OF SNOW CAN BE EXPECTED IN THE WARNING AREA...WITH LOCALLY
HIGHER AMOUNTS POSSIBLE. TWO TO 4 INCHES OF SNOW CAN BE EXPECTED
IN THE ADVISORY AREA. SNOWFALL WILL IMPACT THE MORNING COMMUTE.

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND
PORTION OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATIONS.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-111000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
253 AM EST TUE DEC 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE SHENENDAOH VALLEY AND
FOOTHILLS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE POTOMAC
HIGHLANDS AND INTERSTATE 81 CORRIDOR BETWEEN WINCHESTER AND
HAGERSTOWN. ON AVERAGE...3 TO 6 INCHES OF SNOW CAN BE EXPECTED IN
THE WARNING AREA...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. TWO TO 4
INCHES OF SNOW CAN BE EXPECTED IN THE ADVISORY AREA. SNOWFALL WILL
IMPACT THE MORNING COMMUTE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATIONS.

HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Shenandoah

When
December 10, 5:00 AM EST to 10:00 AM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Snow accumulation of 2 inches was measured at surrounding locations.

Winter Weather, Frederick

When
December 10, 5:00 AM EST to 10:00 AM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Snow accumulation of 3 inches was measured at Clear Brook.

Winter Weather, Rappahannock

When
December 10, 5:00 AM EST to 11:00 AM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Snow accumulation of 2 inches was measured at surrounding locations.

Winter Weather, Northern Fauquier

When
December 10, 5:00 AM EST to 11:00 AM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snow accumulation of 2 inches was measured at Opal.

Winter Weather, Rockingham

When
December 10, 5:00 AM EST to 10:00 AM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Snow accumulation of 2 inches was measured at Timberville.

Winter Weather, Page

When
December 10, 5:00 AM EST to 10:00 AM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Snow accumulation of 3 inches was measured at Shenandoah.

Winter Weather, Warren

When
December 10, 5:00 AM EST to 10:00 AM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Snow accumulation of 3 inches was measured at Karo.

Winter Weather, Clarke

When
December 10, 5:00 AM EST to 10:00 AM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Snow accumulation of 3 inches was measured at Berryville.

Winter Weather, Loudoun

When
December 10, 5:00 AM EST to 11:00 AM EST
Where
Loudoun forecast zone
Reported by
Trained Spotter

Snow accumulation of 4 inches was measured at Bluemont.

Winter Weather, Southern Fauquier

When
December 10, 5:00 AM EST to 11:00 AM EST
Where
Southern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snow accumulation of 2 inches was measured at Opal.

Winter Weather, Prince William

When
December 10, 5:00 AM EST to 11:00 AM EST
Where
Prince William forecast zone
Reported by
Public

Snow accumulation of 3 inches was measured at Aldie.

Winter Weather, Fairfax

When
December 10, 6:00 AM EST to 11:00 AM EST
Where
Fairfax forecast zone
Reported by
Trained Spotter
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Snow accumulation of 2 inches was measured at Great Falls.

Winter Weather, Arlington

When
December 10, 6:00 AM EST to 11:00 AM EST
Where
Arlington forecast zone
Reported by
Trained Spotter
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Snow accumulation of 2 inches was measured at Baileys Crossroads.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491102, 491104, 491105, 491106, 491107, 491108, 491109, 491110, 491111, 491112, 491113, 491114, 491115.